Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 53, NWS Aberdeen, SD

June 1, 2012Brown County, Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 1, 2012, 6:17 PM CDT for Brown County, Marshall County, South Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2012, 6:17 PM CDT (23:17 UTC)
Expired
Jun 1, 2012, 7:00 PM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Brown County, SD, Marshall County, SD

The radar

The Aberdeen radar (KABR), 57 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:25 PM CDTHAIL 14 W Britton, SDHAIL WAS ACCOMPANIED BY ESTIMATED 30-40 MPH WINDS
Jun 1, 6:30 PM CDTHAIL 16 W Britton, SD
Jun 1, 7:05 PM CDTHAIL 16 E Langford, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS53 KABR 012317
SVRABR
SDC013-091-020000-
/O.NEW.KABR.SV.W.0053.120601T2317Z-120602T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM CDT FRI JUN 1 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  WESTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 700 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTH OF AMHERST...OR 10 MILES WEST OF
  BRITTON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMHERST AND CLAREMONT AROUND 630 PM CDT...
  BRITTON AROUND 635 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4560 9743 4560 9803 4590 9814 4595 9794
TIME...MOT...LOC 2314Z 323DEG 21KT 4584 9795
WIND...HAIL <50MPH 1.00IN

$$
CONNELLY
1 follow-up statement
352 
WWUS53 KABR 012338
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT FRI JUN 1 2012

SDC013-012346-
/O.CAN.KABR.SV.W.0053.000000T0000Z-120602T0000Z/
BROWN SD-
638 PM CDT FRI JUN 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4578 9795 4582 9778 4560 9743 4560 9796
TIME...MOT...LOC 2336Z 323DEG 21KT 4574 9784

$$

SDC091-020000-
/O.CON.KABR.SV.W.0053.000000T0000Z-120602T0000Z/
MARSHALL SD-
638 PM CDT FRI JUN 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MARSHALL COUNTY UNTIL 700 PM CDT...

AT 631 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 
NEAR AMHERST...MOVING SOUTHEAST AT 25 MPH.

IN ADDITION...AT 625 PM CDT...QUARTER SIZED HAIL WAS REPORTED 4 
MILES WEST OF BRITTON.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANGFORD AROUND 655 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4578 9795 4582 9778 4560 9743 4560 9796
TIME...MOT...LOC 2336Z 323DEG 21KT 4574 9784
WIND...HAIL <50MPH 1.00IN

$$
CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:26 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 1, 3:26 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
326 PM CDT FRI JUN 1 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
FORECAST CHALLENGES INCLUDE THUNDERSTORM STRENGTH AND COVERAGE
THIS EVENING AND AGAIN LATE SATURDAY NIGHT THROUGH SUNDAY
AFTERNOON.

CURRENTLY...AN AREA OF LOW PRESSURE IS WORKING SOUTHEAST INTO
SODAK AND DRAGGING A WARM FRONT/SURFACE THROUGH THE REGION ALONG
WITH IT. EARLIER SHOWERS ARE WORKING OVER THE FAR SOUTHEASTERN
ZONES WHILE DAYTIME-HEATING AIDED SHOWERS AND THUNDERSTORMS ARE
DEVELOPING IN AND MOVING SEWD WITH THE SURFACE BOUNDARY. SHEAR IS
DECENT /0-6KM SHEAR OF 35 TO 40 KNOTS/...HOWEVER LIMITED
SURFACE-BASED MOISTURE IS HOLDING CAPE VALUES BACK GENERALLY
AROUND 500-1000J/KG WITH LITTLE OR NO CONV INHIBITION OUT THERE.
TEMPERATURES EAST OF THE BOUNDARY ARE GENERALLY IN THE 60S WHILE
READINGS BEHIND THE BOUNDARY ARE WARMING INTO THE 70S.

LATE THIS AFTERNOON THROUGH THIS EVENING...WEAK TO MODERATE
CONVECTION MOVING ALONG/WITHIN THE SURFACE TROF WILL CONTINUE TO
PUSH SOUTHEAST AND EVENTUALLY OUT OF THE CWA. NOT EXPECTING MUCH
MORE THAN SOME SMALL HAIL AND 35 TO 45 MPH WIND GUSTS OUT OF
CONVECTION THROUGH THIS EVENING.

THE REMAINDER OF TONIGHT AND SATURDAY...AS WELL AS THE FIRST HALF
OF SATURDAY NIGHT LOOKS DRY WHILE A WEAK RIDGE STARTS TO BUILD
ALOFT OVER THE NORTHERN PLAINS. THERE IS A NOTEWORTHY LOW LEVEL
JET SETTING UP ACROSS THE CWA SATURDAY NIGHT...ALONG WITH SOME
MOISTURE RETURN. THERE MAY BE SOME LATE NIGHT CONVECTION
DEVELOPING OVER THE CWA ON THE NOSE OF THE LOW LEVEL JET AND
BEST MOISTURE ADVECTION...MAINLY AFTER 06Z SUNDAY. OR...A
DIFFERENT SOLUTION IS CONVECTION DEVELOPS OVER THE NORTHERN HIGH
PLAINS SATURDAY EVENING AND EVENTUALLY ATTACHES ITSELF TO THE LOW
LEVEL JET/MOISTURE ADVECTION AND RIDES THE UPPER LEVEL RIDGE INTO
THE EARLY MORNING HOURS ON SUNDAY. EITHER WAY...HAVE INCLUDED SOME
LOW POPS FOR LATE SATURDAY NIGHT/EARLY SUNDAY FOR THIS.

MODELS ALSO DEPICT INCREASING INSTABILITY...COUPLED WITH DECENT
0-6KM SHEAR SUNDAY AFTERNOON ACROSS THE PRAIRIE COTEAU EASTWARD AS
A SURFACE COLD FRONT WORKS ACROSS THE CWA. STILL INCORPORATING
SOME LOW POPS FOR THE EASTERN THIRD OF THE CWA ON SUNDAY FOR
POTENTIAL CONVECTIVE DEVELOPMENT THERE.

TEMPERATURES WILL BE NEAR TO ABOVE NORMAL THROUGH THE WEEKEND.

.LONG TERM...MONDAY THROUGH FRIDAY
BY AND LARGE...THE EXTENDED WILL SEE A PROLONGED PERIOD OF UPPER
LEVEL RIDGING IN PLACE OVER THE NORTHERN PLAINS. THIS WILL
EFFECTIVELY STEER MOST IMPULSES OF LOW PRESSURE ENERGY EITHER WELL
SOUTH AND EAST /UNDERCUTTING THE RIDGE/ OF THIS AREA...OR NORTH
AND WEST OF THIS AREA FOCUSED MORE-SO ACROSS THE NORTHERN HIGH
PLAINS OF MONTANA AND WYOMING WITH STEERING FLOW BECOMING ALMOST
MERIDIONAL AT TIMES. GENERALLY SPEAKING...THE LOW LEVEL THERMAL
ADVECTION PATTERN THROUGHOUT THE EXTENDED SHOULD BE MOSTLY
NEUTRAL AIR TO WARM AIR ADVECTION...ALTHOUGH SYSTEMS RIDING DOWN
THE BACKSIDE IF THIS NOTABLY STRONG UPPER RIDGE INTO THE GREAT
LAKES REGION MAY TRY TO FORCE A COUPLE OF BACK-DOOR COLD FRONTAL
PASSAGES INTO THE NERN FORECAST ZONES. FOR THE MOST PART...ANY
POPS/WX MENTION IN THE EXTENDED IS RELEGATED TO THE FAR WESTERN
PORTION OF ZONES...UNTIL VERY LATE IN THE PERIOD...WHEN THE
GUIDANCE FROM SOME OF THE LONGER RANGE MODELS SUGGESTS UPPER LEVEL
ENERGY WILL TRY TO WORK EAST ACROSS THE NORTHERN PLAINS KNOCKING
THE UPPER RIDGE DOWN. TEMPERATURES SHOULD BE HOLDING GENERALLY
NEAR TO ABOVE NORMAL FOR MOST OF THE EXTENDED PERIOD.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING SOUTHEAST
ACROSS THE REGION THROUGH THE AFTERNOON WITH A SHORT WAVE TROUGH
AND SURFACE COOL FRONT MOVING THROUGH. EXPECT THESE TO AFFECT ALL
TAF LOCATIONS IN THE VICINITY OR AT THE STATION. WILL AMEND IF
NECESSARY. OTHERWISE...IT SHOULD BE VFR THROUGH TONIGHT AND
SATURDAY MORNING. IT WILL CLEAR THIS EVENING WITH LIGHT WINDS
OVERNIGHT AND SATURDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...DORN
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 1, 4:22 AM CDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
422 AM CDT FRI JUN 1 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
422 AM CDT FRI JUN 1 2012 /322 AM MDT FRI JUN 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL MOVE
ACROSS THE AREA TODAY. ANY STORMS THAT DEVELOP ARE EXPECTED TO BE
WEAK IN NATURE WITH NO SEVERE STORMS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY
MORNING WITH THE SEVERE STORM THREAT LOW AT THIS TIME. FROM LATE
THIS WEEKEND THROUGH NEXT WEEK...ON AND OFF CHANCES FOR
THUNDERSTORMS ARE IN THE FORECAST...MAINLY FOR WESTERN AND CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, Jun 1, 4:40 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
440 PM CDT FRI JUN 1 2012

SDZ006-010-018-012215-
BROWN-EDMUNDS-SPINK-
440 PM CDT FRI JUN 1 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
EDMUNDS...NORTHWESTERN SPINK AND SOUTHWESTERN BROWN COUNTIES UNTIL
515 PM CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CRAVEN CORNER...OR 7 MILES EAST OF
IPSWICH...MOVING SOUTHEAST AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE MINA.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:51 PM CDTSevere Thunderstorm WarningABRBrown39 min
Jun 1, 5:56 PM CDTSevere Thunderstorm WarningABRBrown34 min
Jun 1, 6:59 PM CDTSevere Thunderstorm WarningABRDay, Marshall46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.